Alert archive / Indiana / Special Weather Statements in 2023
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at May 7, 2023, 4:21 AM EDT for 6 counties in Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 4:21 AM EDT (08:21 UTC)
- Expired
- May 7, 2023, 5:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.50 in
- Wind
- 30
Counties Boone County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Madison County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WWUS83 KIND 070821
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
421 AM EDT Sun May 7 2023
INZ030-036>040-045>049-057-070915-
Rush IN-Clinton IN-Montgomery IN-Tipton IN-Putnam IN-Henry IN-
Hendricks IN-Madison IN-Boone IN-Hancock IN-Hamilton IN-Marion IN-
421 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of Madison, Hancock,
northwestern Rush, southern Clinton, northern Hendricks, western
Henry, Marion, Boone, Hamilton, southern Tipton, southeastern
Montgomery and northeastern Putnam Counties through 515 AM EDT...
At 420 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Frankfort to 10 miles
northwest of Danville. Movement was east at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Brownsburg around 435 AM EDT.
Other locations in the path of these storms include Noblesville,
Tipton, Speedway, Elwood, Beech Grove, Alexandria, Indianapolis,
Anderson, Lawrence and Greenfield.
This includes the following highways...
Interstate 65 between mile markers 109 and 153.
Interstate 69 between mile markers 200 and 232.
Interstate 70 between mile markers 76 and 114.
Interstate 74 between mile markers 46 and 73, and between mile
markers 94 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4008 8557 3970 8558 3977 8684 4026 8658
4030 8558
TIME...MOT...LOC 0820Z 268DEG 44KT 4019 8639 3982 8669
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
NieldWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 7, 3:01 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 7, 3:01 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Indianapolis IN 301 AM EDT Sun May 7 2023 .Mesoscale Update... Issued at 257 AM EDT Sun May 7 2023 MCS with mature cold pool and rear inflow jet in Illinois is impinging on the Indiana border now. 40-50-kt effective shear and moist/unstable downstream air mass will support this MCS continuing. Modest low-level stability may temper the wind threat some, but an isolated severe gust is possible. Nature of the convection being within a organized MCS should limit hail size. Corfidi vector upwind propagation suggests the western flank shouldn't stall, and continued south/southeastward progression should continue. However, upstream convection even if it doesn't organize into an MCS may continue heavy enough rainfall rates that the cumulative effect for some areas could lead to some flooding. This is supported by HREF ensemble amounts through early morning. && .Short Term...(Today and tonight) Issued at 205 AM EDT Sun May 7 2023 Near-term concerns are with convection developing within warm/moist advection regime early this morning. Convergence at the nose of low- level jet, and veering wind profile with the low level jet advecting in moisture are the driving force in an otherwise nebulous pattern beneath mean ridging. Thunderstorms over Illinois are organizing into an MCS with KILX radar showing maturing rear inflow jet and cold pool. This line will continue to expand within the warm/moist and unstable regime downstream into central Indiana. In its wake, mesoscale subsidence should preclude additional convection at least through the morning. During the afternoon, divergent low-level flow and absence of trigger to initial additional convection should keep coverage limited at most. However, upstream shortwave trough and synoptic boundary will likely cause convection during the peak diurnal cycle which will then have a good chance of consolidating an growing upscale eventually moving into Indiana during the evening/overnight. The environment into our area will be sufficiently moist and unstable with sufficient deep shear to interact with established cold pools and maintain any established MCSs. So, we have relatively high probabilities for this period. Details with placement and timing are not yet clear and refinements to the forecast will likely be needed. It's worth noting that convective allowing models can struggle with representing timing in these weakly forced scenarios that are driven largely by cold pool character/maturity and MCS propagation. && .Long Term...(Monday through Saturday) Issued at 205 AM EDT Sun May 7 2023 Our thinking for next week has changed little so we have included the previous forecast discussion below. There should be a relative minimum in convection during the daytime Monday, with continued moist/unstable air mass and stronger forcing for ascent into Monday night for another round of convection. So we have tried to add some temporal detail in probability fields to show greater confidence for rain/storms then. Thereafter, relatively pronounced shortwave should pass to our north and shove a more stable continental air mass into the area for Tuesday. Previous forecast discussion: Weak northwesterly flow will continue to develop into the work week with additional low confidence potentials for storm complexes Monday and Monday night. The cap looks weaker Monday which may interact with the Sunday night outflow boundary to allow for storms during the daytime hours Monday and possibly again during the overnight hours. Current thoughts on the Monday storms would be that the best chance for severe would be if storms fire during the afternoon with the southeastern counties looking to be where the best chance for surface convergence associated with the remnant boundary will be in place. Lesser chances for storms are expected for Tuesday as conditions begin to flip, but there remains a lot of uncertainty as to how things Monday would impact weather for Tuesday. Above normal temperatures are expected through the period, but clouds may end up keeping conditions closer to normal at times. Wednesday Through Saturday. Forecast confidence Wednesday into the weekend begins to increase as the weather pattern becomes more synoptically driven. Weak high pressure will be in place on Wednesday with drying aloft allowing for the skies to clear from the last few days of occasional storms. By Thursday a closed low will eject from eastern Colorado and begin to track to the northeast with modest Gulf flow into the lower Ohio Valley. It's possible a weak storm complex could form Thursday night, but think the better chances for any impact from that will be further south. By Saturday a cold front associated with the aforementioned low pressure system will approach the area with increasing chances for precipitation. && .Aviation...(06Z TAF Issuance) Issued at 118 AM EDT Sun May 7 2023 Impacts: * Thunderstorms occasionally impacting terminals through 13z and possibly again late today into Sunday night * MVFR ceilings likely through the morning. Discussion: Scattered thunderstorms may impact terminals in the near term, with the most confident window of impact occurring with upstream thunderstorm complex in Illinois that will move through during the predawn hours. Thunderstorm timing and coverage confidence decreases thereafter, but there should be a lull until late Sunday/Sunday night. MVFR ceilings will become common early morning through at least midday. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...BRB Short Term...BRB Long Term...BRB Aviation...BRB
Hazardous weather outlook, May 7, 2:24 AM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 224 AM EDT Sun May 7 2023 INZ021-028>031-035>049-051>057-060>065-067>072-080630- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 224 AM EDT Sun May 7 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms will impact portions of central Indiana through the morning hours. Isolated severe storms are possible, with large hail and damaging winds. Storm movement will be toward the southeast at around 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue Monday and Monday night. Severe storms are possible during this period. Thunderstorm chances could return Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail or wind damage would be helpful. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 7, 3:06 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
306 AM EDT Sun May 7 2023
INZ056-057-064-065-070800-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-
306 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of eastern Shelby, Rush,
Decatur and northeastern Bartholomew Counties through 400 AM EDT...
At 306 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Greenfield to 10 miles
west of Greensburg. Movement was east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Greensburg and Rushville.
This includes Interstate 74 between mile markers 115 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3922 8540 3933 8578 3970 8572 3970 8563
3973 8563 3978 8530 3927 8530
TIME...MOT...LOC 0706Z 277DEG 20KT 3970 8565 3933 8569
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
NieldSpecial weather statement, May 7, 3:11 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
311 AM EDT Sun May 7 2023
INZ028-029-035-036-043>045-051-052-070815-
Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Warren IN-
Vermillion IN-Tippecanoe IN-Vigo IN-
311 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of northern Vigo,
Fountain, Tippecanoe, northern Clay, Parke, Warren, Vermillion,
Montgomery and Putnam Counties through 415 AM EDT...
At 311 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Hoopeston to near Hume.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Williamsport around 330 AM EDT.
Other locations in the path of these storms include Clinton and
Brazil.
This includes the following highways...
Interstate 65 between mile markers 162 and 183.
Interstate 70 between mile markers 1 and 8, between mile markers 15
and 22, and between mile markers 24 and 45.
Interstate 74 between mile markers 1 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3948 8672 3942 8753 4048 8752 4048 8709
4055 8709 4055 8670
TIME...MOT...LOC 0711Z 285DEG 41KT 4047 8752 3974 8782
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NieldSpecial weather statement, May 7, 3:26 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
326 AM EDT Sun May 7 2023
INZ040-042-048-049-057-070830-
Rush IN-Randolph IN-Henry IN-Madison IN-Hancock IN-
326 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of southeastern Madison,
northeastern Hancock, southern Randolph, northern Rush and Henry
Counties through 430 AM EDT...
At 326 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anderson to 10 miles east of Greenfield.
Movement was east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
New Castle.
This includes the following highways...
Interstate 69 between mile markers 227 and 231.
Interstate 70 between mile markers 111 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 8520 3979 8522 3979 8530 3966 8530
3972 8563 4008 8565 4008 8481 4001 8481
TIME...MOT...LOC 0726Z 275DEG 29KT 4004 8560 3977 8558
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
NieldSpecial weather statement, May 7, 3:29 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
329 AM EDT Sun May 7 2023
INZ040>042-070845-
Randolph IN-Madison IN-Delaware IN-
329 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of Madison, Randolph and
Delaware Counties through 445 AM EDT...
At 329 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmount to 6 miles east of Anderson.
Movement was east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Winchester.
This includes Interstate 69 between mile markers 231 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4008 8481 4007 8586 4038 8586 4038 8522
4031 8522 4031 8480
TIME...MOT...LOC 0729Z 267DEG 23KT 4034 8564 4010 8556
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
NieldLocal storm report, May 7, 3:53 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL SUMMITVILLE 40.33N 85.65W
05/07/2023 U0.75 INCH MADISON IN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, May 7, 4:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
421 AM EDT Sun May 7 2023
INZ030-036>040-045>049-057-070915-
Rush IN-Clinton IN-Montgomery IN-Tipton IN-Putnam IN-Henry IN-
Hendricks IN-Madison IN-Boone IN-Hancock IN-Hamilton IN-Marion IN-
421 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of Madison, Hancock,
northwestern Rush, southern Clinton, northern Hendricks, western
Henry, Marion, Boone, Hamilton, southern Tipton, southeastern
Montgomery and northeastern Putnam Counties through 515 AM EDT...
At 420 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Frankfort to 10 miles
northwest of Danville. Movement was east at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Brownsburg around 435 AM EDT.
Other locations in the path of these storms include Noblesville,
Tipton, Speedway, Elwood, Beech Grove, Alexandria, Indianapolis,
Anderson, Lawrence and Greenfield.
This includes the following highways...
Interstate 65 between mile markers 109 and 153.
Interstate 69 between mile markers 200 and 232.
Interstate 70 between mile markers 76 and 114.
Interstate 74 between mile markers 46 and 73, and between mile
markers 94 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4008 8557 3970 8558 3977 8684 4026 8658
4030 8558
TIME...MOT...LOC 0820Z 268DEG 44KT 4019 8639 3982 8669
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
NieldThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:21 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 39 min |
| May 6, 11:45 PM EDT | Special Weather Statement | IND | Montgomery | 60 min |
| May 6, 11:58 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 7 min |
| May 7, 12:11 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 24 min |
| May 7, 12:13 AM EDT | Special Weather Statement | IND | Putnam | 32 min |
| May 7, 12:45 AM EDT | Special Weather Statement | IND | Boone | 45 min |
| May 7, 1:21 AM EDT | Severe Thunderstorm Warning | IND | Boone | 39 min |
| May 7, 1:47 AM EDT | Special Weather Statement | IND | Marion | 43 min |
| May 7, 1:51 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 22 min |
| May 7, 2:03 AM EDT | Special Weather Statement | IND | Howard, Tipton | 57 min |
| May 7, 2:21 AM EDT | Special Weather Statement | IND | Hancock | 54 min |
| May 7, 2:42 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 48 min |
| May 7, 3:06 AM EDT | Special Weather Statement | IND | Decatur, Rush | 54 min |
| May 7, 3:11 AM EDT | Special Weather Statement | IND | Fountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 2 more | 64 min |
| May 7, 3:26 AM EDT | Special Weather Statement | IND | Henry | 64 min |
| May 7, 3:29 AM EDT | Special Weather Statement | IND | Delaware, Madison, Randolph | 76 min |
| May 7, 3:55 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 23 min |
| May 7, 4:23 AM EDT | Special Weather Statement | IND | Morgan, Putnam | 67 min |
| May 7, 4:42 AM EDT | Special Weather Statement | IND | Randolph | 63 min |
| May 7, 5:18 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Decatur, Hancock, Jackson, Jennings and 2 more | 72 min |
| May 7, 6:38 AM EDT | Special Weather Statement | IND | Clay, Owen, Vigo | 52 min |
| May 7, 7:20 AM EDT | Special Weather Statement | IND | Daviess, Greene, Lawrence, Martin, Monroe, Sullivan | 40 min |
| May 7, 7:49 AM EDT | Areal Flood Advisory | IND | Greene, Lawrence, Monroe, Owen | 3 hr |
| May 7, 8:03 AM EDT | Special Weather Statement | IND | Jackson, Lawrence | 42 min |
| May 7, 5:14 PM EDT | Special Weather Statement | IND | Knox | 31 min |
| May 7, 6:15 PM EDT | Special Weather Statement | IND | Martin | 45 min |
| May 7, 6:39 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 36 min |
Nearby
Special Weather Statements in Indiana, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.